Refractory hypercalcemia due to iatrogenic unintentional Vitamin D intoxication unmasked by pancreatitis: Lessons learnt from an atypical case.
Alexander Woodman, Sonam Tshering, Fareeha Rizvi et al.
✦ AI-curated · Sources linked
Case in brief
A 64-year-old man presented with severe abdominal pain, vomiting, and symptoms of hypercalcemia, including polyuria and weight loss. Laboratory tests revealed significantly elevated calcium levels and renal impairment. Imaging confirmed acute pancreatitis and renal calculi. After discontinuation of Vitamin D supplements and treatment with intravenous fluids and pamidronate, the patient showed improvement, with normal calcium levels and enhanced renal function at follow-up.
What made this case unusual
The case highlights iatrogenic Vitamin D intoxication as a cause of refractory hypercalcemia, unmasked by acute pancreatitis, which is an atypical presentation.
Diagnostic / clinical pearl
Clinicians should consider iatrogenic causes of hypercalcemia, particularly in patients with a history of Vitamin D supplementation, especially when presenting with gastrointestinal symptoms.
Why it matters
Recognizing the potential for Vitamin D intoxication can prevent misdiagnosis and ensure appropriate management of hypercalcemia in similar clinical scenarios.